Wisconsin, 2021

Winter Storm and Winter Weather in Wisconsin, February 4, 2021

February 4, 2021 · NWS ARX · 7 events in 7 counties and zones

A winter storm moved across the region on February 4th. This storm dropped between 4 and 9 inches of snow that caused roads to become snow covered and slippery.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm moved across the region on February 4th. This storm dropped between 4 and 9 inches of snow that caused roads to become snow covered and slippery. Numerous schools across the area canceled classes for the day. A COVID-19 testing site in Monroe County was canceled because of the snow. The highest reported totals were 9 inches in Lynxville (Crawford County) and 8.7 inches near Friendship (Adams County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 4, 5:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 4, 5:40 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
540 AM CST Thu Feb 4 2021

.SHORT TERM...(Today and tonight)
Issued at 415 AM CST Thu Feb 4 2021

Challenging storm system with challenges in determining impacts
across the forecast area. Bottom line is snow amounts have
increased across the area some, winds have stayed about the same
as previous forecasts, and impacts to travel will be seen. The
extent of the impact is of lower confidence.

At 330 am, radar showing snow band and frontogenetic forcing
getting its act together with a narrow and but heavy snow band
from MSP to OMA. A cold front was progressing east and approaching
the I-35 corridor with wind gusts to 25 mph behind it. Some
boundary layer convective rolls are faintly visible on the KABR
radar...indicative of steeper post-frontal lapse rates.

Mixed precipitation has been falling, but mostly freezing rain
near and north of I-90. A glaze of ice has been reported by many.
Hydrometeors are using the very warm layer aloft to melt but
precipitation rates are not high enough to cool to the wet-bulb -
which is below zero. This should occur with the heavier-rate snow
band incoming.

Consensus is build on a deepening low pressure area to shift
through Wisconsin associated with the middle Plains shortwave
trough energy. The center of the low should be near GRB by later
this afternoon and more importantly, slow the progression of the
frontogenetic band in Wisconsin. Additional duration of snow in
northern Wisconsin, associated with the low deformation region,
should increase snow totals there. Also helping is the cooling of
the thermal column into the dendritic growth zone this afternoon
in central WI, allowing for higher snow ratios /more blowable
snow/. With winds, it was prudent to upgrade to a Winter Storm
Warning in Clark and Taylor counties.

Impacts of the deepening dendrite growth zone lessen further
south, but overall model consensus was to increase precipitation
again over yesterdays forecast. Thus have increased snow totals
into the 3-6 inch range in the Advisory. This fits the 04.00Z HREF
mean snow quite well...with highest totals in central WI. There
is lower guidance out there - like the RAP solutions which are
about 75% of our current liquid equivalent forecast.

We spent a good amount of time considering a warning upgrade in
the open areas of southeast Minnesota and northeast Iowa,
including Blizzard Warnings. At this time, the progression of the
snow band lowers confidence in snow totals, and winds are in the
30s mph range...both a bit lower than desired for widespread
blizzard conditions. However, if convective boundary layer rolls
get going today post-frontally, the initial snowfall increases
and/or wind gusts are above 40 mph, more widespread whiteout
should be expected. An upgrade to a Blizzard Warning would be
warranted for the impact. We will continue to push this message
hard in our outreach products.

Conditions will improve after midnight as winds decrease.

.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CST Thu Feb 4 2021

With the latest medium range guidance, it looks like the cold air
will still spill over the area starting late this week, but it now
looks like it may not move out quite as quickly and may persist well
into the middle of next week. This looks to occur as an upper level
takes up residence over northern Ontario in the vicinity of Hudsons
Bay. This results in the cold air remaining over the Upper Midwest
much longer. It still looks like Sunday will be the coldest day with
morning lows generally expected between 15 and 20 below and daytime
highs only recovering into the single digits above and below zero.
While it will not be quite as cold for next week, lows in the single
digits and teens below zero are expected with highs generally in the
single digits above zero. Wind chill advisories continue to look
like they will be needed for the entire area over the weekend and
the possibility of additional ones for portions of the area next
week.

The upper level low will also sling some short wave troughs across
the region with a corresponding chance for some light snow. These
light snow chances currently look to be centered on Saturday
afternoon and from Sunday afternoon into Monday evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 539 AM CST Thu Feb 4 2021

A cold front was advancing east across Minnesota and Iowa this
morning was moving into the Interstate 35 corridor. Radars were
showing a band of mainly light precipitation out ahead of the
front with another, heavier band along and behind the front. There
continues to be a small possibility that the precipitation ahead
of the front could be a light wintry mix, but observations
indicate most of it has changed over to snow. Based on this, plan
to just have snow as the only precipitation type for both sites.
Once the heavier snow moves in behind the front, conditions are
expected to go down to LIFR/IFR. The winds will come around to the
northwest and be very gusty at both sites behind the front as
well. This will create some blowing snow, especially at KRST where
the visibility may remain IFR well into the night. The bluffs will
protect KLSE from the blowing snow to some degree but will
indicate MVFR conditions for a while as well. Ceilings are
expected to only improve to MVFR once the snow ends.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CST tonight for
     WIZ032>034-041>044-053>055-061.

     Winter Storm Warning until 6 AM CST Friday for WIZ017-029.

MN...Winter Weather Advisory until midnight CST tonight for MNZ079-
     086>088-094>096.

IA...Winter Weather Advisory until midnight CST tonight for
     IAZ008>011-018-019-029-030.

&&

SHORT TERM...Baumgardt
LONG TERM...04
AVIATION...04
Hazardous weather outlook, Feb 4, 4:37 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
437 AM CST Thu Feb 4 2021

WIZ017-029-051200-
Taylor-Clark-
437 AM CST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect until 6 am Friday. A wintry
mix will change to all snow this morning with accumulations of
6-8". Winds will increase and gust to 30 mph later today and
tonight causing drifting snow. Travel will deteriorate today and
become hazardous.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold air moves in starting Friday and remaining in place for
the better part of the following week. Wind chill advisories will
be needed during this period.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-088-096-WIZ032>034-041>044-053>055-051200-
Allamakee-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
437 AM CST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until midnight. A wintry
mix will change to all snow this morning with accumulations of
3 to 6". Winds will increase and gust to 35 mph this afternoon
and tonight causing blowing and drifting snow. Travel will
deteriorate today and become hazardous.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold air moves in starting Friday and remaining in place for
the better part of the following week. Wind chill advisories will
be needed during this period.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-030-MNZ086-087-094-095-WIZ061-051200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-Grant-
437 AM CST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until midnight. A wintry
mix will change to all snow this morning with accumulations of
3 to 6". Winds will increase and gust to 40 mph this afternoon
and tonight causing blowing and drifting snow. Localized whiteout
cannot be ruled out. Travel will deteriorate today and become
hazardous.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold air moves in starting Friday and remaining in place for
the better part of the following week. Wind chill advisories will
be needed during this period.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Feb 4, 1:33 AM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
133 AM CST Thu Feb 4 2021

WIZ017-029-032>034-042-040945-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Monroe-
Including the cities of Medford, Neillsville, Alma, Arcadia,
Whitehall, Black River Falls, Sparta, and Tomah
133 AM CST Thu Feb 4 2021

...Very Light Freezing Rain and Sleet Moving Through...

At 125 am, radar indicated very light precipitation moving through
western and central Wisconsin mainly north of Interstate 90. This
has been very light freezing rain and occasionally sleet mixed
in.

At the National Weather Service in La Crosse, this caused a very
thin glaze of ice in the parking lot. As the overnight continues,
expect this same light glaze of ice on any untreated roads and
sidewalks.

Snow is expected to move in after sunrise and begin to accumulate.
A Winter Weather Advisory begins at 3 am.

Be cautious if driving tonight. Be aware that if you see rain
hitting your windshield, it is likely freezing rain.

Baumgardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Adams

When
February 4, 7:30 AM CST to 8:00 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 8 inches of snow fell across Adams County. The highest reported total was 8.7 inches near Friendship.

Winter Storm, Clark

When
February 4, 7:50 AM CST to 7:00 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 8 inches of snow fell across Clark County. The highest reported total was 8.5 inches near Owen.

Winter Weather, Jackson

When
February 4, 7:50 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 7 inches of snow fell across Jackson County. The highest reported total was 7.1 inches near Black River Falls.

Winter Storm, Monroe

When
February 4, 7:50 AM CST to 6:30 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 5 and 8 inches of snow fell across Monroe County. The highest reported total was 8.5 inches just south of Wilton. A COVID-19 testing site was shut down because of the snow.

Winter Storm, Taylor

When
February 4, 8:10 AM CST to 6:30 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 6 and 8 inches of snow fell across Taylor County. The highest reported total was 8 inches in Medford.

Winter Storm, Vernon

When
February 4, 8:10 AM CST to 6:20 PM CST
Where
Vernon forecast zone
Reported by
COOP Observer
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 5 and 7 inches of snow fell across Vernon County. The highest reported total was 7 inches in La Farge, Viroqua and Westby.

Winter Storm, Crawford

When
February 4, 9:20 AM CST to 6:20 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 3 and 9 inches of snow fell across Crawford County. The highest reported total was 9 inches in Lynxville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941734, 941735, 941739, 941742, 941743, 941745, 941736.